Illinois, 2017

Hail in Illinois, March 30, 2017

March 30, 2017 · NWS PAH · 3 events in 2 counties and zones

A few strong storms with dime to nickel-size hail occurred. The storms developed and intensified as they raced northeast into southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few strong storms with dime to nickel-size hail occurred. The storms developed and intensified as they raced northeast into southern Illinois. A marginally moist and unstable environment and ample vertical shear supported the strong storms. A closed mid-level low progressed slowly eastward from the lower Missouri Valley and Ozarks toward the lower Ohio River Valley. Storms intensified across southern Illinois just ahead of a surface low that developed east-northeastward from east central Missouri into central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:25 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 30, 11:25 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1225 PM CDT Thu Mar 30 2017

.UPDATE...
Issued at 1225 PM CDT Thu Mar 30 2017

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.MESOSCALE DISCUSSION...
Issued at 1047 AM CDT Thu Mar 30 2017

From the standpoint of the timing of the main zone of convective
activity, the current gridded forecast still appears on track. Not
planning on any substantial changes through the noon hour.
Radar and Satellite trends appear to be in line with the 12z
Thursday 12km NAM-WRF and the 06z Thursday ESRL HRRR guidance.

Downward mixing and transport of winds within breaks of the
cloud over Southeast Missouri and southern Illinois is generating
surface wind gusts between 25 to 35 mph at times, which is in line
with the frictional reduction from the low level South-
Southwesterly 45 knot winds up through 6000 feet AGL. Anticipate
through at least noon this will be the primary range of wind
speeds until storm development and organization comes into play
this afternoon.

Wind Profiles from the KPAH WSR-88d showing relatively
unidirectional flow of 40-45 knot evident through 15z, with some
evidence of some evidence of slight veering/shearing in the
2-6kft, with 50-55kt slightly backed winds from 6-12kft.

Given the mixing out of the low level cloud deck, could see more
organized storm development moving into the WFO PAH forecast area
later this morning. The KPAH radar already showing weak linear
convective activity in place west of Ripley/Carter counties in
Southeast Missouri at 1530z.

The 12km NAM-WRF 0-2km AGL Lapse rates continue to remain in the
6C-8C/km range as you approach the Mississippi River by 18z today,
then advecting into Southwest Illinois and the Kentucky Pennyrile
by 21z. Given the entrainment of dry air and overturning of
parcels, along with the increase of SFC downdraft CAPE in the
NAM- WRF, am concerned that any thunderstorm downdrafts will be
enhanced in Southwest Illinois (going into Southeast IL) and near
the Land Between the Lakes counties in West Kentucky between
19z-20z (2-3 pm CDT). The NAM-WRF/RAP/HRRR/CMCnh also suggest a
descending 50kt wind max into the 6-7kft layer. If storms can tap
into and tranport these winds to the surface, could see more
widespread 40 mph winds, with isolated to scattered severe gusts
as the storms move into Southeast Illinois, Southwest Indiana, and
the Pennyrile region of West Kentucky between this afternoon,
mainly between 18z-23z (1 pm to 6 pm CDT).

A couple of complicating factors is that the rich surface plume of
moisture has been intercepted by the convective activity in
Louisiana overnight, so most of the rich moisture will be focused
east of the Mississippi River this afternoon. Therfore, the best
potential of enhancing uprdrafts with surface based moisture and
lift should remain over West Kentucky, parts of Southern Illinois,
and Southwest Indiana this afternoon. If we can achieve the
moisture potential, hail may become a greater concern, but it
still appears that strong to damaging winds would be the primary
hazard.

Any marginal to severe threat should exit the WFO PAH forecast
area by 6pm CDT.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 327 AM CDT Thu Mar 30 2017

Upper low over the central Plains will move east and end up over
southern IL by 06z tonight, while surface low pressure tracks from
central Kansas to northern Indiana. High chance for convection
continues today. Severe weather potential still in play. Refer to
the SPC day 1 outlook for details.

The chance of convection will diminish tonight through Friday,
with dry weather Friday night through Saturday. After midnight
Saturday night, our next chance of convection enters into
southeast MO late. The rest of the area should be dry. Temps were
a blend of MOS and existing numbers. A NAM/GFS/HRRR blend was the
overall model preference.

.LONG TERM...(Sunday through Wednesday)
Issued at 327 AM CDT Thu Mar 30 2017

Forecast confidence in the extended remains average to below average
with continued variability among the forecast models.

Upper level energy currently entering the Pacific Northwest is
forecast to generate yet another closed low over the Southwest by
Friday. This low is forecast to track east across the Plains into
the Mississippi Valley early next week. Models continue to differ on
their handling of this low, but with the latest 00Z run, all are in
general agreement in taking it south of the immediate forecast area
or across our far southern reaches. The end result is the continued
potential for showers Sunday through Monday night, with chances
peaking Sunday night into Monday. Will keep a mention of thunder
Monday and Monday night with at least some elevated instability in
close proximity to the low.

A brief period of dry weather should return to the area on Tuesday
as a mid level ridge builds in. Our next chance of showers and
thunderstorms arrives mid week as yet another low pressure system
approaches from the Plains. Thunderstorm potential appears to be
somewhat higher with this system with the low's track north of the
region and better mixed layer instability.

Forecast temperatures reflect a consensus model blend. Highs through
the period are forecast in the upper 60s to lower 70s. Lows should
average in the 50s.

&&

.AVIATION...
Issued at 1225 PM CDT Thu Mar 30 2017

A band of scattered thunderstorms will progress east northeast
through the area, potentially impacting all TAF sites by 00Z. As
the upper low moves over the region tonight, some lighter showers
will be possible, but they should have little impact. A large area
of MVFR ceilings should overspread the area late tonight into
Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Mar 30, 12:30 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
130 pM CDT Thu Mar 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
130 pM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A risk of severe thunderstorms continues this afternoon and evening,
mainly east of the Mississippi River. Some storms may produce hail
greater than an inch in size, along with damaging winds. An isolated
storm may produce a brief tornado, but the risk is very low at this
time. The time frame of concern is from 1 pm through 6 pm CDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Sunday afternoon through Monday
morning, and then again Wednesday. The probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required today.

CN/Smith

In the hours before

Special weather statement, Mar 30, 10:02 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CDT Thu Mar 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1102 AM CDT Thu Mar 30 2017

...Gusty winds between 25 and 35 mph expected ahead of any
thunderstorms through early this afternoon...

Small breaks in the clouds will allow winds aloft to mix down to
the surface late this morning and through the early afternoon
hours.

Winds will periodically gust between 25 to 35 mph at times. A
broken line of showers and thunderstorms will continue to move
across Southeast Missouri late this morning, working toward the
Mississippi River between Noon and 1 pm CDT.

As these thunderstorms move east during the afternoon, stronger
wind gusts will be likely. Wind gusts of 40 to 50 mph may not be
out of the question.

Should some of the storms reach severe limits, wind gusts
approaching 60 mph may be possible.

The winds should diminish significantly in speed after the rain
moves east later this afternoon.

Smith
Special weather statement, Mar 30, 12:09 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
109 PM CDT THU MAR 30 2017

ILZ080-084-088-092-KYZ001-MOZ087-111-112-114-301845-
Perry IL-Alexander IL-Jackson IL-Union IL-Fulton KY-
Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
109 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...WESTERN UNION...
EASTERN JACKSON...ALEXANDER...WESTERN FULTON...WESTERN MISSISSIPPI...
SCOTT...NEW MADRID AND EASTERN CAPE GIRARDEAU COUNTIES UNTIL 145 PM
CDT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Ware to near Portageville.
Movement was north at 140 mph.

Half inch hail and winds of 40, up to 50 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Carbondale, Sikeston, Murphysboro, Du Quoin,
Charleston, Scott City, Anna, Portageville, East Prairie, New Madrid,
Jonesboro, Lilbourn, Miner, Benton, De Soto, Cobden, Elkville,
Bertrand and Hurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southern and south central Illinois...western Kentucky...and
southeastern Missouri.

LAT...LON 3643 8974 3750 8954 3822 8921 3821 8917
      3821 8915 3809 8912 3795 8918 3784 8915
      3650 8939 3646 8947 3650 8953 3643 8955
      3640 8967
TIME...MOT...LOC 1808Z 200DEG 121KT 3750 8953 3651 8971

Smith
Special weather statement, Mar 30, 12:12 PM CST, 1 hour 3 minutes before
Special Weather Statement...correction
National Weather Service Paducah KY
112 PM CDT THU MAR 30 2017

ILZ080-084-088-092-KYZ001-MOZ087-111-112-114-301845-
Perry IL-Alexander IL-Jackson IL-Union IL-Fulton KY-
Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
112 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...WESTERN UNION...
EASTERN JACKSON...ALEXANDER...WESTERN FULTON...WESTERN MISSISSIPPI...
SCOTT...NEW MADRID AND EASTERN CAPE GIRARDEAU COUNTIES UNTIL 145 PM
CDT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Ware to near Portageville.
Movement was north at 40 mph.

Half inch hail and winds of 40 mph, up to 50 mph will be possible
with these storms.

Locations impacted include...
Cape Girardeau, Carbondale, Sikeston, Murphysboro, Du Quoin,
Charleston, Scott City, Anna, Portageville, East Prairie, New Madrid,
Jonesboro, Lilbourn, Miner, Benton, De Soto, Cobden, Elkville,
Bertrand and Hurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southern and south central Illinois...western Kentucky...and
southeastern Missouri.

LAT...LON 3643 8974 3750 8954 3822 8921 3821 8917
      3821 8915 3809 8912 3795 8918 3784 8915
      3650 8939 3646 8947 3650 8953 3643 8955
      3640 8967
TIME...MOT...LOC 1808Z 200DEG 35KT 3750 8953 3651 8971

Smith

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Saline

When
March 30, 1:15 PM CST
Where
Saline County, 2 mi SE of Harrisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.709, -88.524

Hail, White

When
March 30, 1:52 PM CST
Where
White County, Carmi
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -88.170

Nickel-size hail occurred just outside of town.

Hail, Saline

When
March 30, 2:26 PM CST
Where
Saline County, Harrisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.730, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684358, 684359, 684360.